MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWER-TRIALYSIS SHORT-TERM STRAIGHT DIALYSIS CATHETER KIT (13 F) (15CM) (TRIPLE-; CATHETER, HEMODIALYSIS, TRIPLE LUMEN, NON-IMPLANTED

BARD ACCESS SYSTEMS POWER-TRIALYSIS SHORT-TERM STRAIGHT DIALYSIS CATHETER KIT (13 F) (15CM) (TRIPLE-; CATHETER, HEMODIALYSIS, TRIPLE LUMEN, NON-IMPLANTED
Model Number N/A
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 03/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of rebw1127 showed no other similar product complaint(s) from this lot number.Device has not yet been returned for evaluation.
 
Event or Problem Description
It was reported that there was patient harm of an air embolism.It was stated that it may have occurred during flushing, or immediately after.Contact stated that nothing acted out of the ordinary with the device, it seemed to function as it should have.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint that the catheter caused or contributed to the air embolism was inconclusive due to the sample condition.One 15cm power trialysis catheter was returned for investigation.The catheter was received with injection caps attached to each luer adaptor.The injection caps were not included in the catheter kit.Blood residue was observed in the distal end of the catheter.A functional test revealed that each lumen was patent to infusion.With water in the lumen, the distal tip of the catheter was clamped closed and the catheter was pressurized with water.No leaks were observed in any part of the catheter.No air was pulled through the catheter when a negative pressure was applied to each lumen.The luer taper gage was inserted into each connector.The red and purple connectors were within specification.The upper limit on the luer taper gage dropped just below the plane of the blue connector, indicating that the blue connector was just out of specification.The blue connector was checked again with the taper gage five hours after the injection cap had been removed, and the taper was found to be within specification.The connector may have gradually deformed during use due to continuous outward-radiating stress within the luer hub orifice.A tapered object, such as the injection cap, may have been forcefully inserted into the luer hub orifice then left in place, resulting in gradual widening, or creep, of the luer hub material.Whether this was a factor in the reported event is unknown.The product ifu states, ¿before dialysis begins, all connections to the extracorporeal circuit must be checked carefully.During all dialysis procedures frequent visual inspection must be conducted to detect leaks and prevent blood loss or entry of air into the extracorporeal circuit.Excess blood leakage may lead to patient shock.¿ the ifu also warns, ¿failure to clamp extensions when not in use may lead to air embolism.¿ air embolism is listed as a possible complication.The manufacturing facility was notified of this complaint.A review of the manufacturing records revealed no evidence that the reported event was caused by the manufacturing process.A lot history review (lhr) of rebw1127 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
POWER-TRIALYSIS SHORT-TERM STRAIGHT DIALYSIS CATHETER KIT (13 F) (15CM) (TRIPLE-
Common Device Name
CATHETER, HEMODIALYSIS, TRIPLE LUMEN, NON-IMPLANTED
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7487330
Report Number3006260740-2018-00883
Device Sequence Number13882587
Product Code NIE
UDI-Device Identifier00801741041853
UDI-Public(01)00801741041853
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K133456
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number5603150
Device Lot NumberREBW1127
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2018
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer06/04/2018
Initial Report FDA Received Date05/04/2018
Supplement Report FDA Received Date06/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;